Older adults who start a new atypical antipsychotic medication have an increased risk for serious falls and fractures, according to a study published in JAMA Internal Medicine.
For patients aged ≥65 years, starting a new atypical antipsychotic increased their risk of falling by 53% and their risk of non-vertebral osteoporotic fracture by 50%.
The retrospective study included medical records from 200,000 Ontario residents. Patients who started taking one of three atypical antipsychotics – quetiapine (Seroquel), risperidone (Risperdal), or olanzapine (Zyprexa) – from 2003 to 2011 were matched with controls who did not take any of these medications. The researchers looked at fractures and falls that occurred up to 90 days after receiving the new prescription.
Patients who started on atypical antipsychotics had increased risks of hip fracture, non-vertebral osteoporotic fracture, and falls compared with controls. These risks were unrelated to the type of medication, the dosage, or whether the patient lived in a long-term care facility.
Out of those receiving atypical antipsychotics, 7.0% experienced fractures compared with 5.5% of controls. Additionally, 4.4% of those taking the medications experienced falls while only 2.9% of controls did.
The results add to evidence of safety concerns of using atypical antipsychotics in older adults; previous studies have already linked them to hypotension, sedation, and gait abnormalities.
Receiving a new prescription for an atypical antipsychotic medicine was associated with more serious falls and more fractures in a new retrospective cohort study.
Adults ages 65 and older who received a new prescription had a 53% increased risk of falling and a 50% increased risk of nonvertebral osteoporotic fracture, found the study. It was published as a research letter in JAMA Internal Medicine on Jan. 13, 2015, and was led by Lisa-Ann Fraser, MD, from the University of Western Ontario in Canada.
“These findings call into question the widespread off-label use of atypical antipsychotic medications and support increasing evidence of safety concerns regarding their use in older adults,” Fraser and colleagues wrote.